Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

April 1, 20216 counties in Pennsylvania

NWS State College, PA issued this special weather statement at Apr 1, 2021, 4:04 PM EDT for 6 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2021, 4:04 PM EDT (20:04 UTC)
Expired
Apr 1, 2021, 7:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 70 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-163 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WWUS81 KCTP 012004
SPSCTP

Special Weather Statement
National Weather Service State College PA
404 PM EDT Thu Apr 1 2021
 
PAZ004>006-010-011-037-012300-
McKean PA-Warren PA-Potter PA-Cameron PA-Tioga PA-Elk PA-
404 PM EDT Thu Apr 1 2021

...SNOW SQUALLS POSSIBLE INTO THIS EVENING...

Snow squalls with gusty winds and low visibilities are possible late 
this afternoon and early this evening. These squalls could reduce 
the visibility and potentially create flash freezes.

Be prepared for rapidly changing conditions.

SNOW SQUALL SAFETY INFO... 

Warm road temperatures may initially melt snow, but cold air 
temperature and snow continuing to fall could lead to icy roads. 
This is known as a flash freeze. This can lead to widespread 
accidents.

Conditions can deteriorate rapidly in snow squalls. Be prepared for 
snow or ice covered roads. Slow down and allow extra time to reach 
your destination.

Sometimes the best way to keep yourself safe to get exit the highway 
or road and allow the squall to pass by.

&&

LAT...LON 4200 7693 4160 7687 4155 7696 4154 7760
      4148 7760 4148 7797 4137 7799 4122 7810
      4125 7864 4120 7871 4126 7874 4137 7897
      4134 7909 4145 7906 4144 7896 4162 7896
      4163 7961 4199 7961
TIME...MOT...LOC 2002Z 335DEG 11KT 4241 7816 4213 7966 
$$

Dangelo

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 1, 2:52 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 1, 2:52 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
252 PM EDT Thu Apr 1 2021

.SYNOPSIS...
Winterlike conditions are in store for the start of April with
snow showers and cold, gusty winds adding to the unseasonable
chill. Temperatures will moderate into this weekend with dry
weather into Saturday. Much of central PA will remain mild on
Sunday, along with just a chance of a shower.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold air flooding southeastward as sharp 5h trough axis drops
ESE across the eastern GLAKS this afternoon and evening. Snow
showers most currently numerous over the Laurels and SC
Mountains, where it's warm enough thanks to downsloping for a
mix of graupel and rain. Very cold air aloft with -12C to -14C
850 mb air building in from the eastern GLAKS. Potential for
a squall or two to impact northern mountains late afternoon
into early evening as 5h trough axis and boundary dropping south
of Lake Ontario presently cross the northern half of central
PA. SNSQ parameter lights up as 5h trough axis swings through
late this afternoon and evening across the NC, NW and WC
mountains. Flash freezes will be the biggest concern in quick
heavier bursts of snow as highway pavement temps can easily
drop to or below freezing in squalls thanks to 850 mb temps
of -12 to -14C by 00z.

Favorable trajectory for lake/terrain enhanced snow showers
through this evening over the Allegheny Plateau, especially the
Laurel Highlands, before tapering off late tonight. There is
also some potential for locally heavy snow showers and/or brief
squalls or bursts of graupel.

&&

.SHORT TERM /FRIDAY/...
Temperatures will recover slightly on Friday, as high pressure
and dry weather return. MaxT departures from climo Fri still running
15-20 degrees below climo.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
12 noon update... On the large scale, we'll likely see a split
flow regime for the CONUS through next week, with a persistent
northern stream trough across southeastern Canada/northern New
England, and then the southern stream staying progressive and well
south of the Commonwealth. Overall, this favors mainly dry
weather, and near to slightly above average temperatures for
early April.

As for the daily sensible weather, a lingering very dry air mass
and steep low-level lapse rates Saturday afternoon could lower
humidity values below those shown by NBM guidance. Thus, we
nudged dew points downward by 3-5 degrees area-wide. As for
precipitation, we don't really see a notable chance for
showers until the middle of next week, when a back-door type
surface front, along with upper-level energy perhaps
approaching from the middle of the country, could combine
forces. Even then, uncertainty is high, and we've only mentioned
isolated-scattered coverage of showers.

In the temperature department, daily highs are expected to range
from the upper 50s over the northern mountains and the Allegheny
highlands, to the mid-upper 60s across the middle and lower
Susquehanna Valleys.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR conditions will continue into this afternoon, with gusty
northwest winds prominent throughout the day. Scattered snow or
graupel showers are expected this afternoon into this evening,
mainly across the north and west. Low visibility can be
encountered in any snow shower.

Outlook...

Fri-Sun...No sig wx expected.

&&

.CLIMATE...
Record low of 18F (2011) in jeopardy at Bradford on Friday,
April 2.

For March 2021, Harrisburg and Williamsport are projected to
rank in the top 25 warmest on record. With the rainfall expected
in the next 24 hours, precipitation for the month will be close
to average. Another callout is the below average snowfall with
2021 currently only 1 of 4 years (2012, 2010, 2000) with no
measurable snowfall at Harrisburg.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Dangelo/RXR
NEAR TERM...DeVoir/Dangelo/RXR
SHORT TERM...DeVoir/Steinbugl/RXR
LONG TERM...Jurewicz
AVIATION...DeVoir/Gutierrez
CLIMATE...
Hazardous weather outlook, Apr 1, 8:10 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
810 AM EDT Thu Apr 1 2021

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-021215-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
810 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-024-033-037-041-042-021215-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
810 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered locally heavy snow showers and a brief squall are possible
late Thursday morning through Thursday evening and could produce a
quick coating of snow and slippery roads along with a sharp drop in
visibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 1, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Thu Apr 1 2021

PAZ004>006-010-011-037-012300-
McKean PA-Warren PA-Potter PA-Cameron PA-Tioga PA-Elk PA-
404 PM EDT Thu Apr 1 2021

...SNOW SQUALLS POSSIBLE INTO THIS EVENING...

Snow squalls with gusty winds and low visibilities are possible late
this afternoon and early this evening. These squalls could reduce
the visibility and potentially create flash freezes.

Be prepared for rapidly changing conditions.

SNOW SQUALL SAFETY INFO...

Warm road temperatures may initially melt snow, but cold air
temperature and snow continuing to fall could lead to icy roads.
This is known as a flash freeze. This can lead to widespread
accidents.

Conditions can deteriorate rapidly in snow squalls. Be prepared for
snow or ice covered roads. Slow down and allow extra time to reach
your destination.

Sometimes the best way to keep yourself safe to get exit the highway
or road and allow the squall to pass by.

&&

LAT...LON 4200 7693 4160 7687 4155 7696 4154 7760
      4148 7760 4148 7797 4137 7799 4122 7810
      4125 7864 4120 7871 4126 7874 4137 7897
      4134 7909 4145 7906 4144 7896 4162 7896
      4163 7961 4199 7961
TIME...MOT...LOC 2002Z 335DEG 11KT 4241 7816 4213 7966

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:25 PM EDTSpecial Weather StatementCTPBedford, Somerset50 min
Apr 1, 7:15 PM EDTSpecial Weather StatementCTPLycoming60 min
Apr 1, 7:56 PM EDTSpecial Weather StatementCTPClearfield64 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.